Texas, 2009

Drought in Texas, April 1 to 30, 2009

April 1 to 30, 2009 · NWS FWD · 19 events in 19 counties and zones

S. Drought Monitor.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$425,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe Drought continued to be observed across much of the northwestern third of north Texas according to the U.S. Drought Monitor. In the southern counties of north Texas, Severe to Extreme Drought continued to be observed and the Extreme Drought expanded further north during the first half of the month. A freeze in the beginning of April had detrimental impacts to some wheat crops in the region. However, beneficial rainfall during the month brought relief to the southern counties of north Texas and significant improvement was observed by the end of the month. A few days of significant grass fire activity occurred during this month and Burn Bans were enacted as a result. During the month, 17 counties had Burn Bans.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 31, 10:50 PM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1150 PM CDT TUE MAR 31 2009

.AVIATION...
/6Z UPDATE/

VFR CONDITIONS PREVAILING ATTM ACROSS NORTH TEXAS AS SURFACE HIGH
SLOWLY MOVES TO THE EAST OF THE AREA. FLOW HAS BECOME LIGHT
SOUTHEAST OVER THE LAST FEW HOURS AND WILL CONTINUE INTO THE EARLY
MORNING. SURFACE CYCLONE RAPIDLY DEEPENS THURSDAY WITH SOUTHERLY
WINDS ACROSS NORTH TEXAS INCREASING TO 16024G34KT. THUNDERSTORM
CHANCES BEST ACROSS NORTH TEXAS LATE THURSDAY NIGHT AS FRONT MOVES
THROUGH BETWEEN 9-12Z. POTENTIAL FOR STRONG CONVECTION EXISTS
LATE THURSDAY NIGHT AS POTENT UPPER LOW CROSSES THE REGION. OF
MORE SIGNIFICANT CONCERN WILL BE SIGNIFICANT CROSSWIND PROBLEMS AT
DFW DURING THE DAY THURSDAY. WINDS LIKELY 28033G43KT THURSDAY
MORNING INTO THE EARLY AFTERNOON.  STAY TUNED.

91/DUNN

&&

.UPDATE...
EVENING SOUNDING SHOWS A VERY DRY AIRMASS IS IN PLACE OVER NORTH
TEXAS WITH PRECIPITABLE WATER LESS THAN 0.15 INCHES. AS SURFACE
HIGH SLIDES OVER THE REGION THIS EVENING...RADIATIVE HEAT LOSS
WILL BE TREMENDOUS...AND EXPECT TEMPS TO COOL INTO THE UPPER 30S
TO MID 40S AREAWIDE. SOUTH WINDS WILL BEGIN TO INCREASE TOWARD
SUNRISE..AND TEMPS WILL RISE AS DOWNWARD MIXING OF WARM AIR ALOFT
OCCURS. FOR THE UPDATE...LOWERED TEMPS IN SOME AREAS AND MADE
ADJUSTMENTS TO DEWPOINT/WINDS/SKY TO ACCOUNT FOR CURRENT TRENDS.

ANOTHER POTENT UPPER LEVEL SYSTEM WILL TRACK ACROSS THE REGION
TOMORROW NIGHT. FORECAST COMPLICATIONS CONTINUE TO BE THE QUALITY
OF MOISTURE RETURN AND STRENGTH OF THE CAP. CURRENT FORECAST OF
30-40 POPS...WITH SOME SEVERE OVER THE NORTHERN HALF OF THE
CWA...APPEARS APPROPRIATE. TR.92

&&

.PREV DISCUSSION... /ISSUED 347 PM CDT TUE MAR 31 2009/
SURFACE HIGH IS IN PLACE OVER NORTH TEXAS THIS AFTERNOON AND WINDS
WILL BECOME LIGHT AND SOUTHERLY OVERNIGHT. NEXT SURFACE LOW
DEVELOPS OFF THE LEE OF THE ROCKIES ON WEDNESDAY AND BREEZY
CONDITIONS WILL RETURN WEDNESDAY. WINDS WILL BORDER WIND ADVISORY
CRITERIA IN THE AFTERNOON HOURS. A QUICK WARM UP IS EXPECTED
TOMORROW WITH HIGHS IN THE MID 70S TO MID 80S.

MODELS DO NOT HAVE A GREAT HANDLE ON PRECIPITATION CHANCES
WEDNESDAY EVENING AND NIGHT BUT THINK THAT STORMS...SOME
SEVERE...WILL DEVELOP IN THE EVENING HOURS ALONG THE DRYLINE WEST
OF NORTH TEXAS. AT THAT TIME...SURFACE LOW WILL BE SLIDING OUT OF
THE TEXAS PANHANDLE ALONG THE RED RIVER AND STRONG UPPER LEVEL
LOW WILL BE MOVING INTO THE TEXAS PANHANDLE. MOISTURE RETURN WILL
BE VIGOROUS TOMORROW THANKS TO STRONG 925-850 MB WINDS OF 40-60 KTS
AGAIN. HOWEVER...50F DEWPOINTS WONT ARRIVE UNTIL WEDNESDAY
EVENING/NIGHT. WARM FRONT WILL MATERIALIZE OVER SOUTHEAST TEXAS
DURING THE AFTERNOON HOURS AND RACE NORTHWARD...REACHING THE RED
RIVER DURING THE EVENING HOURS. A STOUT CAP TOMORROW SHOULD KEEP
THINGS QUIET UNTIL THE EVENING HOURS WHEN STORMS WILL LIKELY
DEVELOP ALONG THE DRYLINE NEAR THE INTERSECTION OF THE SURFACE
LOW/DRYLINE/WARM FRONT. STORMS ARE EXPECTED TO REMAIN ELEVATED
ABOVE THE STRONG CAP WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREATS. MODEL SOUNDINGS SHOW STRONG DEEP LAYER SHEAR NEAR 60
KTS...STEEP MID LEVEL LAPSE RATES ABOVE THE CAP...AND A DRY MID
LEVEL. HOWEVER...IF THE CAP CAN BE BROKEN NEAR THE DRYLINE /DUE TO
THE APPROACH OF THE UPPER LEVEL LOW AND EMBEDDED SHORTWAVES AHEAD
OF IT/...SURFACE BASED STORMS CAN BE EXPECTED NEAR THE DRYLINE.
THINK THE BEST CHANCE FOR SEVERE WEATHER WILL BE IN THE EVENING
AND OVERNIGHT HOURS ACROSS THE NORTHERN PORTIONS OF NORTH TEXAS.

BEST CHANCE FOR RAIN LOOKS TO BE OVER EASTERN PORTIONS OF NORTH
TEXAS LATE WEDNESDAY NIGHT. SURFACE LOW AND UPPER LEVEL LOW WILL
MOVE ALONG THE RED RIVER AND BECOME VERTICALLY STACKED DURING THE
OVERNIGHT HOURS. PRECIPITATION WILL COME TO AN END THURSDAY
MORNING BUT THE IMPACTS FROM THIS SYSTEM WONT END THERE. COLD
FRONT WILL SWEEP THROUGH THURSDAY MORNING WITH VERY STRONG WINDS
BEHIND IT.

A VERY WINDY DAY IS EXPECTED ON THURSDAY WITH WEST AND NORTHWEST
WINDS SUSTAINED AT 25 TO 35 MPH GUSTING UP TO 45 MPH. WIND GUSTS
UP TO 50 MPH MAY OCCUR. MODELS CONTINUE TO COME IN WITH HIGHER
WIND SPEEDS ON THURSDAY AND WILL CONTINUE TO WATCH FOR A POSSIBLE
HIGH WIND WARNING. THESE WINDS WILL CREATE SUBSTANTIAL
CROSSWIND PROBLEMS AT SOME AIRPORTS...ESPECIALLY DFW INTERNATIONAL
AIRPORT. HAVE POPULATED WITH NAM GUIDANCE FOR THURSDAY WITH
REGARDS TO THE WIND SPEEDS AND FROPA TIMING. NAM FROPA IS SLIGHTLY
SLOWER THAN THE GFS.

NEXT SYSTEM STILL ON TRACK TO ARRIVE SATURDAY AFTERNOON/NIGHT WITH
A SLIGHT CHANCE FOR RAIN WITH IT. WINDY CONDITIONS CAN AGAIN BE
EXPECTED SATURDAY AFTERNOON AND SUNDAY BEHIND THE FRONT.

COOLEST TIME OF THE WEEK AFTER TODAY WILL BE THURSDAY AND
THURSDAY NIGHT. A QUICK WARM UP BETWEEN EACH FRONT CAN BE EXPECTED
FOLLOWED BY A MODERATE COOL DOWN WITH TEMPERATURE VALUES BEHIND
EACH FRONT BELOW NORMAL.

82/JLD

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  46  78  53  65  42 /   0  10  30  20   0
WACO, TX              43  80  55  69  43 /   0  10  20  20   0
PARIS, TX             37  73  52  62  37 /   0  10  40  40   0
DENTON, TX            43  78  53  64  38 /   0  10  30  20   0
MCKINNEY, TX          38  76  54  62  39 /   0  10  40  30   0
DALLAS, TX            47  78  54  65  43 /   0  10  30  20   0
TERRELL, TX           40  77  56  67  43 /   0  10  30  30   0
CORSICANA, TX         42  79  56  71  43 /   0  10  30  30   0
TEMPLE, TX            42  80  57  75  44 /   0  10  20  20   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Mar 31, 2:30 PM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
330 PM CDT TUE MAR 31 2009

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-011145-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
330 PM CDT TUE MAR 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING...AND AGAIN ON SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE WITH EACH EVENT.

VERY STRONG AND GUSTY NORTHWEST WINDS ARE EXPECTED ON THURSDAY
BEHIND A COLD FRONT. SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS
OVER 45 MPH ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Bell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bell forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

Severe to Extreme Drought continued to be observed across the county as defined by the U.S. Drought Monitor, but by the end of the month only Severe Drought was present due to beneficial rainfall.

Drought, Milam

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Milam forecast zone
Crop damage
$35,000
Reported by
Other Federal Agency
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

Severe to Extreme Drought continued to be observed across the county as defined by the U.S. Drought Monitor, but by the end of the month only Severe Drought was present due to beneficial rainfall.

Drought, Robertson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Robertson forecast zone
Crop damage
$35,000
Reported by
Other Federal Agency
Coordinates
31.027, -96.513 (the zone’s center; the record gives no point)

Severe to Extreme Drought continued to be observed across the county as defined by the U.S. Drought Monitor, but by the end of the month only Severe Drought was present due to beneficial rainfall.

Drought, Falls

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Falls forecast zone
Crop damage
$35,000
Reported by
Other Federal Agency
Coordinates
31.253, -96.936 (the zone’s center; the record gives no point)

Severe to Extreme Drought continued to be observed across the county as defined by the U.S. Drought Monitor, but by the end of the month only Severe Drought was present due to beneficial rainfall.

Drought, Limestone

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Limestone forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the county as defined by the U.S. Drought Monitor, and Extreme Drought was observed over the southern portions of the county. However, beneficial rainfall during the month brought relief and by the end of the month only Severe Drought was observed over the southern portions of the county.

Drought, Lampasas

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Lampasas forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
31.196, -98.241 (the zone’s center; the record gives no point)

Severe Drought was observed across the county for much of the month as defined by the U.S. Drought Monitor, but by the end of the month conditions had improved to Moderate Drought due to beneficial rainfall.

Drought, Coryell

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
Coryell forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
31.391, -97.799 (the zone’s center; the record gives no point)

Severe Drought was observed across the county for much of the month as defined by the U.S. Drought Monitor, but by the end of the month conditions had improved to Moderate Drought due to beneficial rainfall.

Drought, McLennan

When
April 1, 12:00 AM CST to April 25, 11:59 PM CST
Where
McLennan forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

Severe Drought was observed across the county for much of the month as defined by the U.S. Drought Monitor, but by the end of the month conditions had improved to Moderate Drought due to beneficial rainfall.

Drought, Mills

When
April 1, 12:00 AM CST to April 13, 11:59 PM CST
Where
Mills forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.495, -98.595 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the southwestern half of the county as defined by the U.S. Drought Monitor. However, conditions improved by the middle of the month due to beneficial rainfall.

Drought, Navarro

When
April 1, 12:00 AM CST to April 13, 11:59 PM CST
Where
Navarro forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
32.047, -96.472 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the western portions of the county as defined by the U.S. Drought Monitor. However, conditions improved by the middle of the month due to beneficial rainfall.

Drought, Hill

When
April 1, 12:00 AM CST to April 13, 11:59 PM CST
Where
Hill forecast zone
Crop damage
$10,000
Reported by
Other Federal Agency
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the southern portions of the county as defined by the U.S. Drought Monitor. However, conditions improved by the middle of the month due to beneficial rainfall.

Drought, Montague

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the county as defined by the U.S. Drought Monitor.

Drought, Cooke

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cooke forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the western half of the county as defined by the U.S. Drought Monitor.

Drought, Wise

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wise forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the northwestern half of the county as defined by the U.S. Drought Monitor.

Drought, Palo Pinto

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Palo Pinto forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
32.753, -98.313 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the northwestern half of the county as defined by the U.S. Drought Monitor.

Drought, Eastland

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Eastland forecast zone
Crop damage
$20,000
Reported by
Other Federal Agency
Coordinates
32.327, -98.832 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the western half of the county as defined by the U.S. Drought Monitor.

Drought, Young

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Young forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
33.177, -98.688 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the county as defined by the U.S. Drought Monitor.

Drought, Stephens

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stephens forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
32.736, -98.836 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the county as defined by the U.S. Drought Monitor.

Drought, Jack

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Jack forecast zone
Crop damage
$25,000
Reported by
Other Federal Agency
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Severe Drought continued to be observed across the county as defined by the U.S. Drought Monitor.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159240, 159241, 159242, 159243, 159244, 159245, 159246, 159247, 159248, 159249, 159250, 159252, 159253, 159254, 159255, 159256, 159257, 159258, 159259.